Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



On the size of Kakeya sets in finite fields

Author: Zeev Dvir
Journal: J. Amer. Math. Soc. 22 (2009), 1093-1097
MSC (2000): Primary 52C17; Secondary 05B25
Published electronically: June 23, 2008
MathSciNet review: 2525780
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A Kakeya set is a subset of $ \mathbb{F}^n$, where $ \mathbb{F}$ is a finite field of $ q$ elements, that contains a line in every direction. In this paper we show that the size of every Kakeya set is at least $ C_{n} \cdot q^{n}$, where $ C_{n}$ depends only on $ n$. This answers a question of Wolff.

References [Enhancements On Off] (What's this?)

  • [AT08] N. Alon and T. Tao.
    Private communication.
  • [BKT04] J. Bourgain, N. Katz, and T. Tao.
    A sum-product estimate in finite fields, and applications.
    GAFA, 14(1):27-57, 2004. MR 2053599 (2005d:11028)
  • [Bou99] J. Bourgain.
    On the dimension of Kakeya sets and related maximal inequalities.
    Geom. Funct. Anal., (9):256-282, 1999. MR 1692486 (2000b:42013)
  • [Bou00] J. Bourgain.
    Harmonic analysis and combinatorics: How much may they contribute to each other?
    IMU/Amer. Math. Soc., pages 13-32, 2000. MR 1754764 (2001c:42009)
  • [Dav71] R. Davies.
    Some remarks on the Kakeya problem.
    Proc. Cambridge Philos. Soc., (69):417-421, 1971. MR 0272988 (42:7869)
  • [KT99] N. Katz and T. Tao.
    Bounds on arithmetic projections, and applications to the Kakeya conjecture.
    Math. Res. Letters, 6:625-630, 1999. MR 1739220 (2000m:28006)
  • [MT04] G. Mockenhaupt and T. Tao.
    Restriction and Kakeya phenomena for finite fields.
    Duke Math. J., 121:35-74, 2004. MR 2031165 (2004m:11200)
  • [Rog01] K.M Rogers.
    The finite field Kakeya problem.
    Amer. Math. Monthly, 108(8):756-759, 2001. MR 1865664 (2002g:11175)
  • [Sch80] J. T. Schwartz.
    Fast probabilistic algorithms for verification of polynomial identities.
    J. ACM, 27(4):701-717, 1980. MR 594695 (82m:68078)
  • [Tao01] T. Tao.
    From rotating needles to stability of waves: emerging connections between combinatorics, analysis, and PDE.
    Notices Amer. Math. Soc., 48(3):294-303, 2001. MR 1820041 (2002b:42021)
  • [Tao08] T. Tao.
    A new bound for finite field Besicovitch sets in four dimensions.
    Pacific J. Math., 222(2):337-363, 2005. MR 2225076 (2007c:11027)
  • [Wol99] T. Wolff.
    Recent work connected with the Kakeya problem.
    Prospects in mathematics (Princeton, NJ, 1996),
    pages 129-162, 1999. MR 1660476 (2000d:42010)
  • [Zip79] R. Zippel.
    Probabilistic algorithms for sparse polynomials.
    In Proceedings of the International Symposiumon on Symbolic and Algebraic Computation, pages 216-226, Springer-Verlag, 1979. MR 575692 (81g:68061)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 52C17, 05B25

Retrieve articles in all journals with MSC (2000): 52C17, 05B25

Additional Information

Zeev Dvir
Affiliation: Department of Computer Science, Weizmann Institute of Science, Rehovot, Israel

Keywords: Kakeya, finite fields, polynomial method
Received by editor(s): March 24, 2008
Published electronically: June 23, 2008
Additional Notes: Research was supported by a Binational Science Foundation (BSF) Grant.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society